It is quite common to hear stories of individuals who are trying to recover from a drug or alcohol addiction to quickly end up going through severe withdrawals. Specifically from alcohol, opioids, and benzodiazepines (the class of medication that contains Xanax). These withdrawal effects can be so painful that often the only way to numb these side effects is to start using again. Thus the cycle of addiction and withdrawal perpetually repeats itself. As a result, it is advised that individuals undergo professional addiction treatment to be medically weaned from these harmful substances in a safe and calming environment.
Antidepressants are not addictive
The same cycle of withdrawal is often true for individuals who are prescribed antidepressants, in particular, selective serotonin reuptake inhibitors (SSRIs) for their depression, obsessive-compulsive disorder, or bipolar disorder type 1. However the main difference is that antidepressants are not addictive, they are not used to get high, they do not elicit cravings, and they do not potentiate dangerous addictive behaviors such as escalating the dosage without medical advice or obtaining medications in deceptive ways. Antidepressants medication is strictly used for treating mental health disorders, primarily mood disorders, and should not be stigmatized. However, when the decision is made to stop taking these medications, withdrawal symptoms are possible. A controversial article was recently published by The New York Times entitled, “Many People Taking Antidepressants Discovered They Cannot Quit” explores the harmful side effects on antidepressants and sheds light on the withdrawal symptoms associated with long-term use. However, this article does not highlight that antidepressants save thousands of lives each year and for many, are the only option to treat depression. According to this article, “Overall, more than 34.4 million adults took antidepressants in 2013-4, up from 13.4 million in the 1999-2000 survey”.
SSRI’s are known to have a discontinuation syndrome which is a fancy scientific word for “withdrawal symptoms” when they are taken for an extended period of times (6 months or more) however not all individuals experience this discontinuation syndrome. It is strongly advised that physicians slowly wean any individual who is coming off of SSRIs and SNRIs, especially if an individual is taking a medication that is known to have a shorter-half life such as Paxil and Effexor. The likelihood of developing discontinuation syndrome varies by individuals, the treatment and dosage prescribed.
Symptoms associated with discontinuation syndrome include anxiety, sleep problems, headaches, and mood changes. Many physicians overtime will choose to wean down these medications by substituting an SSRI with a shorter half-life for one with a longer half-life. Many mental health experts argue that one of the many common reasons for these unwanted symptoms upon stopping an antidepressant may be the occurrence of the original problems in the first place. In some individuals, depression is an episodic issue, meaning it may be entirely safe for some of SSRI’s symptoms to not return. However for many individuals who suffer from chronic depression, obsessive compulsive disorder, bipolar disorder, or premenstrual mood difficulties, stopping their antidepressant medication would be equivalent to stopping insulin in someone who has diabetes or high blood pressure medication in someone who has had a heart attack; the problem is still there and staying on the medication may make more sense.